Alert archive / Montana / Snow Advisories in 2006

Snow Advisory 25, NWS Missoula, MT

October 19, 20066 counties in Montana

NWS Missoula, MT issued this snow advisory at Oct 19, 2006, 12:06 PM MDT for 6 counties in Montana. It took effect at Oct 20, 2006, 12:00 AM MDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2006, 12:06 PM MDT (18:06 UTC)
In effect from
Oct 20, 2006, 12:00 AM MDT
Expired
Oct 20, 2006, 3:35 AM MDT
In force
4 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 87 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.1 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow advisory went out at Oct 19, 9:16 AM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Oct 19, 9:16 AM MDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
916 AM MDT THU OCT 19 2006

.DISCUSSION...A VERY MOIST WEATHER SYSTEM IS MOVING INTO THE
NORTHERN ROCKIES TODAY. THE MAIN IMPACT FOR THE REMAINDER OF THE
DAY WILL BE A SOAKING RAIN OVER THE CLEARWATER MOUNTAINS OF IDAHO.
FORECAST HAS BEEN UPDATED TO REFLECT HIGHER CHANCES OF PRECIPITATION.
SOME AFTERNOON TEMPERATURES MAY ALSO BE HELD DOWN WITH STEADY
RAIN...SO THIS WILL BE MONITORED FOR FURTHER UPDATES. THE WINTER
STORM WATCH CONTINUES FOR AREAS FARTHER EAST NEAR THE CONTINENTAL
DIVIDE AS COLDER AIR IS EXPECTED TO MOVE IN FROM THE NORTH TONIGHT...
LOWERING SNOW LEVELS AND CONVERGING WITH THE AMPLE PACIFIC MOISTURE.

&&

.AVIATION...A WEATHER SYSTEM WILL BE IMPACTING WESTERN MONTANA AND
NORTH CENTRAL IDAHO THROUGH FRIDAY. THIS SYSTEM WILL CAUSE
WIDESPREAD PRECIPITATION...WHICH WILL CAUSE LOWERED CEILING AND
REDUCED VISIBILITIES. MOUNTAINS AND PASSES WILL BE OBSCURED
THROUGH THIS PERIOD...PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION...
SHORT TERM...WET AND COOL CONDITIONS WILL BE THE STORY OVER THE
NEXT 24 TO 36 HOURS ACROSS THE INTERMOUNTAIN WEST AS A TROUGH AND
ASSOCIATED 120KT JET PUSH THROUGH THE REGION. A WAVE AHEAD OF MAIN
SYSTEM WILL MOVE OVER NORTH CENTRAL IDAHO AND WESTERN MONTANA THIS
MORNING WITH GOOD MID LEVEL WARM LAYER TO PRODUCE WIDESPREAD LIGHT
RAIN. BY THIS AFTERNOON...THE INTERMOUNTAIN WEST WILL BEGIN TO
FEEL THE AFFECTS OF STRONG JET NOSING INTO THE REGION. GOOD LIFT
ASSOCIATED WITH THE JET WILL HELP ENHANCE RAIN OVER THE REGION
THIS AFTERNOON AND EVENING. LATE TONIGHT THROUGH FRIDAY IS
EXPECTED TO HAVE THE HEAVIEST PRECIPITATION ACROSS THE REGION.
WITH THE JET ORIENTED OVER THE MONTANA/IDAHO BORDER...SOME COOLER
AIR WILL BE ABLE TO SPILL OVER THE DIVIDE AND LOWER SNOW LEVELS
SOME. THE COOLER AIR COMBINED WITH OROGRAPHIC ENHANCEMENT OF
PRECIPITATION FROM THE JET HAS PROMPTED THE ISSUANCE OF A WINTER
STORM WATCH ABOVE 5500 FEET FOR THE DIVIDE ZONES. THE CITY OF
BUTTE HOWEVER WILL BE SHADOWED BY THIS FLOW AND WILL NOT BE
INCLUDED IN THE WATCH...JUST THE MOUNTAINS NORTH AND WEST OF
BUTTE. FRIDAY NIGHT...THE JET WILL BEGIN TO TRANSITION TO THE
EAST...KEEPING SHOWERS GOING ALONG THE DIVIDE...BUT ENDING SHOWERS
OVER NORTH CENTRAL IDAHO AND EXTREME WESTERN MONTANA.

LONG TERM...SATURDAY THROUGH WEDNESDAY...EXITING JET WILL KEEP SHOWERS
ALONG THE CONTINENTAL DIVIDE AND ACROSS SOUTHWEST MONTANA INTO
SUNDAY. SATURDAY NIGHT SKIES WILL BE CLEARING FROM NORTHWEST TO
SOUTHEAST...AND WITH RECENT PRECIPITATION EXPECT VALLEY FOG TO BE
DEVELOPING AND REFORM AGAIN ON SUNDAY NIGHT. MONDAY THROUGH
TUESDAY A RIDGE OF HIGH PRESSURE WILL BE OVER THE REGION.
CONDITIONS LOOK TO REMAIN DRY WITH TEMPERATURES SLIGHTLY BELOW
NORMAL. MODELS CONTINUE TO ADVERTISE ANOTHER SYSTEM MOVING INTO
THE PACIFIC NORTHWEST LATE TUESDAY AND WEDNESDAY. CONTINUED TREND
OF INCREASING CLOUDS AND THE CHANCES OF PRECIPITATION.

AVIATION...LOWER CEILING AND AREAS OF REDUCED VISIBILITIES IN
STRATIFORM PRECIPITATION WILL CONTINUE OVERNIGHT ACROSS MUCH OF
NORTHWEST AND WEST-CENTRAL MONTANA...AS WELL AS PORTIONS OF
NORTH-CENTRAL IDAHO...OBSCURING MOUNTAINS AND PASSES. PLEASE SEE
APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM MIDNIGHT TO 6 PM FRIDAY FOR
     BUTTE/BLACKFOOT REGION...POTOMAC/SEELEY LAKE REGION.

     WINTER STORM WATCH FROM MIDNIGHT TO 6 PM FRIDAY ABOVE 5500 FEET
     FOR WEST GLACIER REGION.

ID...NONE.
&&

DISCUSSION...SIGLER
PREV DISCUSSION...MEAD
AVIATION...SMITH
Hazardous weather outlook, Oct 19, 4:31 AM MDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
431 AM MDT THU OCT 19 2006

MTZ002-007-043-192245-
WEST GLACIER REGION-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
431 AM MDT THU OCT 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
 AFTERNOON ABOVE 5500 FEET FOR BUTTE/BLACKFOOT REGION...POTOMAC/SEELEY
LAKE AND WEST GLACIER REGION

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFWSWMSO  /WWUS45 KMSO/

.DAY ONE...TODAY AND TONIGHT

RAIN WILL INCREASE TODAY AS AN UPPER LEVEL SYSTEM APPROACHES. SNOW
LEVELS ALONG THE DIVIDE WILL LOWER TO AROUND 5500 FEET OVERNIGHT
AND ALLOW FOR ACCUMULATING SNOW. THEREFORE A WINTER STORM WATCH
HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SIGNIFICANT SNOW ABOVE 5500 FEET IS EXPECTED TO CONTINUE THROUGH
FRIDAY. PLEASE SEE WINTER HIGHLIGHT PRODUCT FOR FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>010-MTZ001-003>006-192245-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
331 AM PDT THU OCT 19 2006 /431 AM MDT THU OCT 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND HIGH MOUNTAIN SNOW WILL BE COMMON TODAY THROUGH TONIGHT
AS AN UPPER TROUGH DIGS OVER THE INTERMOUNTAIN WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG DISTURBANCE WILL MOVE THROUGH THE AREA THROUGH FRIDAY.
SIGNIFICANT PRECIPITATION IS EXPECTED WITH THIS SYSTEM.
HOWEVER...IT APPEARS THAT SNOW LEVELS WILL REMAIN JUST ABOVE MAJOR
IMPACT AREAS LIKE MOUNTAIN PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 4:21 AM MDTWinter Storm WatchMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 1 more8 hr
Oct 19, 12:06 PM MDTWinter Storm WarningMSOFlathead, Granite, Lake, Missoula, Powell15 hr

Nearby

Snow Advisories in Montana, 2006Every snow advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.